Wisconsin, 2007

Hail and Damaging Winds in Wisconsin, August 28, 2007

August 28, 2007 · NWS MPX · 7 events in 5 counties and zones

A cold frontal boundary was the catalyst for a string of severe thunderstorms across portions of West Central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A cold frontal boundary was the catalyst for a string of severe thunderstorms across portions of West Central Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 27, 8:50 PM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 27, 8:50 PM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
950 PM CDT MON AUG 27 2007

.UPDATE...
SFC BASED CONVECTION INHIBITED EARLIER AS CAP WAS VICTORIOUS. 00Z
UPPER AIR ANALYSES VERIFIED THIS SHOWING A MID LEVEL WARM POCKET
OF 14C AT H7 DIRECTLY OVER THE AREA. SHORTWAVE COMING IN FROM SD
THROUGH EARLY OVERNIGHT SHOULD COOL MID LEVEL TEMPS A BIT...WHICH
COUPLED WITH LOW LEVEL JET SHOULD CONTINUE SEEING DEVELOPING
CONVECTION FURTHER SOUTHWARD FROM CENTRAL MN. EXPECT THE MOST
ORGANIZED AND GREATEST AREAL COVERAGE OF PRECIP TO BE IN CENTRAL
MN AND WRN WI. ELEVATED INSTABILITY VALUES NEAR WHAT THEY WERE
LAST NIGHT WITH A BIT MORE VIGOROUS LOW LEVEL JET...SO HAIL A
POSSIBILITY. STORM MODE THUS FAR ON 88D AND 00Z RUC PARAMETERS
WOULD INDICATE WIND THREAT SHOULD BE ISOLATED AND CONFINED TO ONLY
THE MOST ORGANIZED STORMS. WITH FRONT BECOMING ALIGNED TO THE MEAN
MID TO UPPER LEVEL FLOW...CAN SEE SOME THREAT OF HEAVY RAIN LATER
TONIGHT AND INTO TUES AND EVEN TUES NIGHT /AS MENTIONED BELOW/.
THE 00Z NAM...WHICH IS CONSISTENT...BRINGS THE REMNANT ALOFT ENERGY
OF WHAT WAS HURRICANE DEAN AT ONE TIME NORTHEAST ALONG THE FRONT
DURING THE LATE AFTN AND EVE ON TUES. OUTPUT QPF FROM THIS AND THE
21Z SREF WOULD FAVOR SRN AND SE MN TO SEE POSSIBLY A WIDESPREAD
ONE INCH PLUS RAIN. WILL HAVE TO WATCH CLOSELY.

&&

PREV DISCUSSION... /ISSUED 327 PM CDT MON AUG 27 2007/

DISCUSSION...
FORECAST CONCERN NEAR TERM...CONVECTIVE DEVELOPMENT THIS EVENING
ACROSS MN CWA. MPX 18Z SOUNDING SHOWING STRONG CAP IN PLACE OVER
THE SOUTHERN 2/3RDS OF CWA. ELEVATED CONVECTION ALONG PERIPHERY OF
CAPPING INVERSION...FAR NORTHERN SECTION OF THE CWA. THIS WILL
RIDE EAST DURING THE EVENING. MODEL TRENDS INDICATE CAP/CINH WILL
ERODE ALONG/VCNTY OF THE OUTFLOW BOUNDARY OVER THE AREA...AFFECTING
MAINLY CENTRAL MN. QUESTION WHETHER ACTIVITY WILL BECOME ROOTED
IN THE BOUNDARY LAYER. IF CONVECTION MANAGES TO FIRE...TORNADO
POTENTIAL IS THERE AT LEAST THE FIRST FEW HOURS OF THE EVENING...ALONG
WITH HEAVY RAIN...WIND AND LARGE HAIL. WILL MENTION THIS IN THE
EVENING ACROSS CENTRAL PORTIONS OF THE STATE. ACTIVITY WILL LIKELY
EVOLVE INTO MCS LATER TONIGHT AND AFFECT WESTERN WI.

FRONT SLOW TO SAG OVER THE CWA TUESDAY...AND WILL HOLD ONTO LIKELY
POPS OVER THE SOUTHEAST CWA. THUNDER THREAT DECREASES RAPIDLY
BEHIND FRONT...WITH LITTLE IF ANY ELEVATED CAP INDICATED BEHIND
FRONT INTO THE AFTERNOON. WITH CLOUDS/RAIN AROUND TUESDAY...WILL
GO A LITTLE COOLER THAN MAV GUIDANCE VALUES. HYDRO WILL HAVE TO BE
MONITORED TONIGHT INTO WISCONSIN AND FAR SOUTHEAST AS 1HR/3HR FFG
IS QUITE LOW.

SOME INDICATION ON SREF THAT FRONT WILL LINGER OVER THE FAR SOUTH
INTO THE EVENING TUESDAY...SO WILL CONTINUE TO HOLD ONTO CHANCE
POPS UNTIL ABOUT 06Z WED. THEN COOLER...DRIER AIR WILL WIN OUT FOR
WEDNESDAY AND THURSDAY.

LONGER TERM MODELS CONTINUE TO SHOW RIDGING ALOFT ACROSS THE REGION
THROUGH THE WEEKEND.  SOME INDICATION OF SHORT WAVE WORKING ACROSS
NORTHER US/SOUTHERN CANADA LATER SUNDAY/MONDAY PERIOD WHICH WOULD BRING
NEXT FRONTAL BOUNDARY INTO AT LEAST CENTRAL MN DURING THIS PERIOD.
WILL MENTION SOME LOW POPS MOVING THROUGH CENTRAL/EASTERN PORTION OF
AREA THEN.  00Z ECMWF WAS A BIT SLOWER ON FRONTAL MOVEMENT WITH THE
AND 06Z GFS BRINGING INTO CENTRAL MN BY MONDAY.  00Z GFS ENSEMBLE
MEAN WAS FASTER WITH FRONT AND ATTENDANT POPS.  WARMING ON THE
BACKSIDE OF THE RETREATING HIGH PRESSURE SHOULD WARM TEMPERATURES
THROUGH THE 80S THROUGH THE LABOR DAY WEEKEND.

&&

.AVIATION.../00Z TAFS/
CAPPED CONDITIONS...MOSTLY CLOUDY SKIES DURING THE DAY...AND VERY
LITTLE UPPER LEVEL DIVERGENCE HAS EFFECTIVELY SHUT DOWN ANY APPRECIABLE
CONVECTIVE OUTBREAK ACROSS MOST TAF SITES PRIOR TO 06Z. GFS ISENTROPIC
ANAL EVEN SUGGESTING PRECIPITATION WILL BE SUPPRESSED PRIOR TO 12Z.
DECIDED TO SPLIT THE DIFFERENCE AND INCLUDE CHANCE TSRA ACROSS MOST
AIRPORTS BETWEEN 07 AND 12Z. BIGGEST NIGHTLY WEATHER PROBLEM WILL
BE NON-CONVECTIVE MVFR CIGS AND VSBYS ACROSS THE REGION. FRONTAL
BOUNDARY WILL TAKE ITS TIME MARCHING SE...AND SWEEP ACROSS MUCH
OF MN AND WEST CENTRAL WI BY 20Z. LOOKS LIKE A POST FRONTAL MID
LEVEL TROUGH WILL PROVIDE ENOUGH LIFT FOR A SECOND CHANCE OF CONVECTION
DURING THE AFTN HOURS. EXPECT A RETURN TO VFR CIGS AND VSBYS BY 28/00Z
TIME FRAME BEHIND SECONDARY TROF. SURFACE HIGH PRESSURE RIDGE WILL
FILL IN BEHIND TROF...PROVIDING TOP NOTCH FLYING CONDITIONS FROM
TUESDAY NIGHT INTO EVENING HOURS ON WED.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

DWE/AJZ/MTF
Hazardous weather outlook, Aug 27, 7:35 PM CST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
835 PM CDT MON AUG 27 2007

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
290145-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
835 PM CDT MON AUG 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...REST OF TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP AND TRACK
ALONG AND NORTH OF THE INTERSTATE 94 CORRIDOR INTO THE OVERNIGHT
HOURS. SOME OF THESE MAY BE SEVERE...WITH THE PRIMARY THREATS
BEING LARGE HAIL AND HEAVY RAIN. DAMAGING WINDS ARE POSSIBLE WITH
THE MORE ORGANIZED THUNDERSTORMS. THE HEAVIEST RAIN POTENTIALLY
LEADING TO FLASH FLOODING WOULD LIKELY BE SEEN AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE AFOREMENTIONED COLD FRONT IS EXPECTED TO STALL OVER NORTHERN
IOWA AND SOUTHERN WISCONSIN...PROVIDING A FOCUS FOR ADDITIONAL
RAINFALL OVER SOUTHERN MINNESOTA THROUGH TUESDAY NIGHT. THE
FLOODING CONCERNS WILL CONTINUE THROUGH THIS TIME PERIOD...GENERALLY
ALONG THE INTERSTATE 90 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL CONTINUE IN PORTIONS OF CENTRAL
MINNESOTA WITHIN SEVERE THUNDERSTORM WATCHES. ACTIVATION IS NOW
LESS LIKELY...BUT STILL MAY BE NEEDED ACROSS THE REMAINDER OF
CENTRAL MINNESOTA AND WESTERN WISCONSIN

KAT/MTF

In the hours before

Special weather statement, Aug 27, 8:05 PM CST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
905 PM CDT MON AUG 27 2007

MNZ043>045-049>053-280400-
BENTON-CHISAGO-ISANTI-KANABEC-MILLE LACS-MORRISON-SHERBURNE-STEARNS-
905 PM CDT MON AUG 27 2007

...SIGNIFICANT WEATHER ALERT FOR MORRISON...MILLE LACS...KANABEC...
STEARNS...ISANTI...CHISAGO...SHERBURNE AND BENTON COUNTIES UNTIL 1100
PM CDT...

AT 901 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF
GARRISON TO 13 MILES NORTHWEST OF ALBANY...AND MOVING EAST AT 35
MPH.

ONE HALF INCH DIAMETER HAIL...HEAVY RAIN AND WINDS AROUND 40 MPH ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS THAT MAY BE AFFECTED INCLUDE SAUK RAPIDS...SARTELL...
ROYALTON...RICE...RANDALL...PIERZ...ONAMIA...OGILVIE...ISLE...
ISANTI...FOLEY...BRAHAM AND ALBANY.

PEOPLE IN CENTRAL MINNESOTA...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

DWE
Special weather statement, Aug 27, 9:29 PM CST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1029 PM CDT MON AUG 27 2007

MNZ041-042-280415-
DOUGLAS-TODD-
1029 PM CDT MON AUG 27 2007

...SIGNIFICANT WEATHER ALERT FOR TODD AND DOUGLAS COUNTIES UNTIL 1115
PM CDT...

AT 1025 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 11 MILES NORTH OF OSAKIS...AND MOVING EAST AT
35 MPH.

ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THIS STORM.

LOCATIONS THAT MAY BE AFFECTED INCLUDE CLARISSA AND BROWERVILLE.

PEOPLE IN CENTRAL TODD AND NORTHEASTERN DOUGLAS COUNTIES SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.
Local storm report, Aug 28, 12:35 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
135 AM CDT TUE AUG 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 AM     TSTM WND GST     REDWOOD FALLS           44.54N 95.11W
08/28/2007  M62 MPH          REDWOOD            MN   ASOS

&&

KME

The radar

The Duluth radar (KDLH), 135 km away, was scanning. The volume nearest the first event began at 07:01 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Barron

When
August 28, 1:00 AM CST
Where
Barron County, Barronett
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.630, -92.000

Thunderstorm Wind, St. Croix

When
August 28, 2:26 AM CST
Where
St. Croix County, Hudson
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.970, -92.770

Tree down.

Thunderstorm Wind, Pierce

When
August 28, 2:30 AM CST
Where
Pierce County, River Falls
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.850, -92.630

The River Falls street superintendent reported at least a dozen mature trees were toppled by the storm. This information reported by River Falls Journal.

Hail, Dunn

When
August 28, 2:58 AM CST
Where
Dunn County, Boyceville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
45.050, -92.030

Thunderstorm Wind, Dunn

When
August 28, 2:58 AM CST
Where
Dunn County, Boyceville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.050, -92.030

Trees and power lines down.

Thunderstorm Wind, Dunn

When
August 28, 3:05 AM CST
Where
Dunn County, Menomonie
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.880, -91.920

One home received partial structural damage. Light poles and power lines were also reported down.

Thunderstorm Wind, Chippewa

When
August 28, 3:36 AM CST
Where
Chippewa County, Cornell
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.170, -91.130

Trees down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57152, 57170, 57171, 57166, 57173, 57178, 57179.